Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Lincoln, IL

August 4, 1997Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 1997, 3:49 PM CDT for Woodford County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 3:49 PM CDT (20:49 UTC)
Expired
Aug 4, 1997, 4:45 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 042049 RRA
SVRSPI
ILC203-042145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
349 PM CDT MON AUG 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 445 PM CDT
 
* SOME LOCATIONS AFFECTED
  MINONK
  WASHBURN
  ROANOKE
  EL PASO

* AT 340 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM ON THE MARSHALL/WOODFORD COUNTY BORDER NEAR
  WASHBURN...MOVINzG SOUTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART/GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:26 AM CDT, 13 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 2:26 AM CDT, 13 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON AUG 4 1997

MSTR STLT IMAGERY SHOWS VORT LOBE ROTG SE THRU WI. THIS SYS SUPPORTED IN
MRNG U/A SOUNDING ANALYSIS AND ON ETA PROG. PROG MOVS THIS SYS SE OVR
WI AND NRN IL INTO MI...HOWEVER AFFECTS SHD RMN N OF CWA. CD ADVCTN SHD
CONT TNGT BRINGING DRIER AIR INTO RGN. LIKE THE CURRENT ZONE TEMPS FOR
LOWS...AS FWC A BIT WARM. FWC TEMPS FOR TMW LOOK FINE.

PIA  57/77   -0
SPI  58/80   -0
DEC  58/80   -0
CMI  58/84   -0
LWV  60/82   -0

GOETSCH

In the hours before

Local storm report, Aug 4, 11:25 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON AUG 04 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    17 NE GALESBURG           IL   WIND DAMAGE
08/03/97   KNOX                           SEVERAL TREES BLOWN
                                          DOWN (COOP OBSERVER)

0505 PM    5 W TOULON                IL   TORNADO
08/03/97   STARK                          BRIEF TOUCHDOWN. LITTLE
                                          DAMAGE (STARK ESDA)

0505 PM    5 W TOULON                IL   .75 INCH HAIL
08/03/97   STARK                          STARK ESDA

0535 PM    BRIMFIELD                 IL   60 MPH TSTM GUST
08/03/97   PEORIA

0535 PM    BRIMFIELD                 IL   WIND DAMAGE
08/03/97   PEORIA                         1 FOOT DIAM. TREE ON
                                          HOUSE.  SHED BLOWN INTO
                                          TRIALER.  (ESDA)

0552 PM    PEORIA                    IL   WIND DAMAGE
08/03/97   PEORIA                         TREE BLOWN DOWN
                                          (PEORIA CITY ESDA)

0555 PM    PEORIA                    IL   WIND DAMAGE
08/03/97   PEORIA                         LARGE TREES BLOWN DOWN
                                          (PEORIA CITY ESDA)

0645 PM    1 E ELLISVILLE            IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN (ESDA)

0655 PM    4 W CANTON                IL   WIND DAMAGE
08/03/97   FULTON                         LARGE TREE DOWN ACROSS RT.
                                          9  (ESDA)

0700 PM    CANTON                    IL   WIND DAMAGE
08/03/97   FULTON                         8 IN DIAM. TREE DOWN ON
                                          POWER LINES. (ESDA)

0710 PM    LEWISTOWN                 IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN.  LARGE
                                          TREE DOWN.  (ESDA)

1215 AM    PLEASANT PLAINS           IL   WIND DAMAGE
08/04/97   SANGAMON                       LARGE TREES DOWN ON
                                          RT 125
                                          SHERIFFS REPORT

CORRECTED DATA FROM 08/03/97

FRIEDERS
Local storm report, Aug 4, 11:26 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON AUG 04 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    17 NE GALESBURG           IL   WIND DAMAGE
08/03/97   KNOX                           SEVERAL TREES BLOWN
                                          DOWN (COOP OBSERVER)

0505 PM    5 W TOULON                IL   TORNADO
08/03/97   STARK                          BRIEF TOUCHDOWN. LITTLE
                                          DAMAGE (STARK ESDA)

0505 PM    5 W TOULON                IL   .75 INCH HAIL
08/03/97   STARK                          STARK ESDA

0535 PM    BRIMFIELD                 IL   60 MPH TSTM GUST
08/03/97   PEORIA

0535 PM    BRIMFIELD                 IL   WIND DAMAGE
08/03/97   PEORIA                         1 FOOT DIAM. TREE ON
                                          HOUSE.  SHED BLOWN INTO
                                          TRIALER.  (ESDA)

0552 PM    PEORIA                    IL   WIND DAMAGE
08/03/97   PEORIA                         TREE BLOWN DOWN
                                          (PEORIA CITY ESDA)

0555 PM    PEORIA                    IL   WIND DAMAGE
08/03/97   PEORIA                         LARGE TREES BLOWN DOWN
                                          (PEORIA CITY ESDA)

0645 PM    1 E ELLISVILLE            IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN (ESDA)

0655 PM    4 W CANTON                IL   WIND DAMAGE
08/03/97   FULTON                         LARGE TREE DOWN ACROSS RT.
                                          9  (ESDA)

0700 PM    CANTON                    IL   WIND DAMAGE
08/03/97   FULTON                         8 IN DIAM. TREE DOWN ON
                                          POWER LINES. (ESDA)

0710 PM    LEWISTOWN                 IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN.  LARGE
                                          TREE DOWN.  (ESDA)

1215 AM    PLEASANT PLAINS           IL   WIND DAMAGE
08/04/97   SANGAMON                       LARGE TREES DOWN ON
                                          RT 125
     h                                     SHERIFF'S REPORT

CORRECTED DATA FROM 08/03/97

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:05 AM CDTSevere Thunderstorm WarningILXSangamon45 min
Aug 4, 4:38 PM CDTSevere Thunderstorm WarningILXMcLean37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.